Virginia, 2016

Hail in Virginia, March 14, 2016

March 14, 2016 · NWS MRX · 2 events in 2 counties and zones

An upper trough with associated moderate instability moved across the Southern Appalachian Region generating thunderstorms that dropped mostly small hail in a few spots across Tennessee and Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper trough with associated moderate instability moved across the Southern Appalachian Region generating thunderstorms that dropped mostly small hail in a few spots across Tennessee and Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 14, 2:14 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 14, 2:14 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT MON MAR 14 2016

.SHORT TERM (TONIGHT THROUGH TUESDAY)...

SHORT WAVE TROUGH SHIFTING EAST ACROSS THE APPALACHIANS PRODUCING
SOME CONVECTION. COLD AIR ALOFT IS RESULTING IN SOME SMALL HAIL IN
ISOLATED SPOTS. GRIDDED DATABASE HAS A DECREASING POP TREND TONIGHT
WITH A NICE DRY DAY FOLLOWING ON TUESDAY. AFTER SOME EARLY MORNING
LOW CLOUDS AND SOME PATCHY FOG SUNSHINE SHOULD BE THE ORDER OF THE
DAY. STAYED CLOSE TO SUPERBLEND TEMPS THROUGH THE PERIOD.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

A COLD FRONT WILL BE APPROACHING THE AREA TO START THE EXTENDED
PORTIONS OF THE FORECAST AS AN UPPER LEVEL LOW MOVES ACROSS THE MID-
MISSISSIPPI RIVER VALLEY INTO THE GREAT LAKES. MODELS INDICATE THAT
MOST OF THE PRECIPITATION REMAINS WELL TO THE NORTH WITH THE BEST
LIFT. PW VALUES WILL BE A BIT LOWER THAN THE PAST DAYS BUT WILL
STILL BE AROUND THE 75TH TO 90TH PERCENTILE FOR MID-MARCH.
THEREFORE...HAVE CONTINUED WITH AT LEAST A SLIGHT MENTION FOR
PRECIPITATION IN THE FORECAST. WITH MUCH WARMER THAN AVERAGE
TEMPERATURES AND DEWPOINTS...THERE WILL ALSO BE SOME INSTABILITY AND
MENTIONED THUNDER IN THE FORECAST DURING THE EVENING WITH JUST
SHOWERS MOSTLY AFTER MIDNIGHT. DRIER AIR MOVES IN BEHIND THE FRONT
WITH PW VALUES DROPPING DOWN BELOW HALF AN INCH ON WEDNESDAY. THE
COLD FRONT WILL STALL TO THE SOUTH JUST NORTH OF THE COAST.
THEREFORE...REMOVED POPS FOR WEDNESDAY WITH THE DRIER AIR IN PLACE.
THE COLD AIR ADVECTION BEHIND THE SYSTEM IS NOT IMPRESSIVE AND
EXPECT TEMPERATURES WILL STILL WARM INTO THE 60S AND 70S ON
WEDNESDAY WITH PLENTY OF INSOLATION.

A GOOD BIT OF MODEL DISAGREEMENT MOVING IN WEDNESDAY NIGHT INTO
THURSDAY WITH THE POPS. MODELS ARE IN GOOD AGREEMENT THAT THERE WILL
BE A CLOSED UPPER LEVEL LOW ACROSS THE GREAT LAKES...THE
DISAGREEMENT COMES WITH A LOW AMPLITUDE WAVE THAT WILL ROTATE
THROUGH THE CLOSED LOW. THE GFS INDICATES THAT THIS WAVE WILL BE
SUFFICIENT ENOUGH FOR A FEW SHOWERS TO DEVELOP ACROSS THE OHIO RIVER
VALLEY AND SOUTHERN APPALACHIANS. THE GFS IS AN OUTLIER WITH THIS
SOLUTION EXCEPT FOR A FEW SREF MEMBERS. DRIER AIR WILL REMAIN IN
PLACE WITH PW VALUES BELOW HALF AN INCH FOR THE MOST PART WITH THE
STALLED BOUNDARY WELL TO THE SOUTH. OVERALL...HAVE SIDED MORE WITH
THE DRIER SOLUTIONS AND REDUCED POPS TO JUST SMALL SLIGHT CHANCES
MENTIONS WEDNESDAY NIGHT AND THURSDAY. THE UPPER FLOW WILL BE MORE
ZONAL THURSDAY NIGHT INTO FRIDAY WITH MOSTLY DRY CONDITIONS
CONTINUING.

OVER THE WEEKEND THE STALLED BOUNDARY ALONG THE COAST WILL BEGIN TO
LIFT NORTHWARD AS A MORE ROBUST UPPER LEVEL TROUGH MOVES ACROSS THE
CENTRAL PLAINS. SOUTHWESTERLY FLOW WILL INCREASE MOISTURE ACROSS THE
AREA WITH PRECIPITATION CHANCES INCREASING FRIDAY NIGHT AND INTO
SATURDAY. MODELS INDICATE THAT A WEAK SURFACE LOW WILL TRACK ALONG
THE NORTHERN GULF COAST TO THE CAROLINA COAST OVER THE WEEKEND. MUCH
COLDER AIR WILL MOVE IN BEHIND THIS SYSTEM WITH TEMPERATURES IN THE
30S ON SUNDAY AND MONDAY MORNINGS. RAIN WILL ALSO TRANSITION TO SNOW
EARLY NEXT WEEK ACROSS THE HIGHER ELEVATIONS WITH NORTHWEST FLOW
SETTING UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             50  81  54  75 /  10   0  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  79  56  74 /  30   0  20  10
OAK RIDGE, TN                       50  78  56  74 /  20   0  20  10
TRI CITIES AIRPORT, TN              50  73  54  72 /  60   0  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MA
Hazardous weather outlook, Mar 14, 9:21 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1021 AM EDT MON MAR 14 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1021 AM EDT MON MAR 14 2016 /921 AM CDT MON MAR 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...AS AN UPPER-LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE
REGION. THE PRIMARY THREATS WITH THE STRONGEST STORMS WILL BE
LOCALIZED DAMAGING WIND GUSTS UP TO 60 MPH...AND HAIL UP TO THE
SIZE OF A QUARTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Mar 14, 1:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON MAR 14 2016

TNZ016-017-042-044-VAZ005-141900-
WASHINGTON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST GREENE TN-SCOTT VA-
219 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE...
NORTHWESTERN WASHINGTON...WESTERN SULLIVAN...EAST CENTRAL HAWKINS AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 300 PM EDT...

AT 218 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREENEVILLE...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...GREENEVILLE...BRISTOL...TUSCULUM...WEBER CITY...
SPURGEON...OAK GROVE...COLONIAL HEIGHTS...GRAY...CHURCH HILL...MOUNT
CARMEL...BAILEYTON...BLOUNTVILLE...BLOOMINGDALE...FALL BRANCH...HILTONS...
JEAROLDSTOWN...SULLIVAN GARDENS AND TRI-CITY AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3670 8249 3651 8225 3613 8282 3626 8297
TIME...MOT...LOC 1818Z 225DEG 33KT 3625 8283

DH
Special weather statement, Mar 14, 1:20 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT MON MAR 14 2016

VAZ001-002-141900-
LEE VA-WISE VA-
220 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHWESTERN WISE
COUNTIES UNTIL 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF JONESVILLE...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JONESVILLE...BIG STONE GAP...PENNINGTON GAP...APPALACHIA...ST. CHARLES...
DRYDEN AND ROSE HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3685 8268 3683 8272 3683 8275 3680 8277
      3659 8317 3660 8334 3667 8342 3671 8330
      3674 8320 3674 8314 3678 8313 3680 8310
      3683 8310 3685 8307 3685 8301 3687 8291
      3690 8287 3695 8286 3697 8287
TIME...MOT...LOC 1820Z 225DEG 33KT 3667 8328

DH
Special weather statement, Mar 14, 1:24 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT MON MAR 14 2016

NCZ060-TNZ086-087-101-102-141915-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-WEST POLK TN-
EAST POLK TN-
224 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...POLK AND
SOUTHWESTERN MONROE COUNTIES UNTIL 315 PM EDT...

AT 223 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF BENTON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...BENTON...DUCKTOWN...CULBERSON...PARKSVILLE...TURTLETOWN...HIAWASSE
DAM...HOT HOUSE...BULLET CREEK...RELIANCE...BIG FROG MOUNTAIN...ARCHVILLE...
COKER CREEK...UNAKA AND VIOLET.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 8469 3512 8473 3517 8470 3520 8470
      3537 8420 3501 8398 3499 8407
TIME...MOT...LOC 1823Z 248DEG 29KT 3502 8462

DH
Special weather statement, Mar 14, 1:57 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT MON MAR 14 2016

VAZ001-002-141945-
LEE VA-WISE VA-
257 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...NORTHEASTERN LEE
AND WISE COUNTIES UNTIL 345 PM EDT...

AT 257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG STONE GAP...OR 15 MILES NORTHEAST OF JONESVILLE...MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...BIG STONE GAP...APPALACHIA...POUND...DRYDEN...JASPER AND
PARDEE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3715 8255 3713 8255 3703 8248 3701 8244
      3682 8270 3683 8275 3675 8283 3673 8283
      3671 8288 3682 8303 3686 8300 3687 8291
      3690 8287 3698 8287 3699 8284 3701 8283
      3703 8275 3705 8272 3712 8272 3718 8259
TIME...MOT...LOC 1857Z 222DEG 27KT 3682 8289

DH
Special weather statement, Mar 14, 2:07 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON MAR 14 2016

TNZ012-035-141945-
SCOTT TN-MORGAN TN-
307 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT AND NORTHWESTERN
MORGAN COUNTIES UNTIL 345 PM EDT...

AT 307 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF HELENWOOD...OR 20 MILES NORTHWEST OF WARTBURG...MOVING
EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...SLICK ROCK...RUGBY...
NORMA AND SMOKEY JUNCTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3647 8434 3646 8435 3642 8435 3638 8432
      3639 8433 3629 8433 3622 8488 3625 8489
      3629 8487 3630 8480 3633 8477 3634 8474
      3635 8474 3635 8473 3637 8472 3637 8470
      3640 8466 3646 8470 3655 8437
TIME...MOT...LOC 1907Z 257DEG 25KT 3633 8482

DH
Special weather statement, Mar 14, 2:13 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT MON MAR 14 2016

NCZ060-061-142000-
CHEROKEE NC-CLAY NC-
313 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE AND CLAY
COUNTIES UNTIL 400 PM EDT...

AT 312 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF MURPHY...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...HAYESVILLE...CULBERSON...SHOOTING CREEK...BRASSTOWN AND
TUSQUITEE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 8418 3505 8420 3506 8420 3519 8372
      3515 8373 3516 8365 3515 8364 3514 8366
      3514 8364 3512 8364 3513 8362 3511 8362
      3507 8357 3504 8356 3503 8353 3499 8352
TIME...MOT...LOC 1912Z 257DEG 29KT 3499 8409

DH

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wise

When
March 14, 2:25 PM EST
Where
Wise County, 0.69 mi S of Big Stone Gap
Measured
1 in hail
Reported by
Public
Coordinates
36.860, -82.780

One inch diameter hail was reported.

Hail, Washington

When
March 14, 3:16 PM EST
Where
Washington County, 0.89 mi NW of Watauga
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -81.940

Pea to quarter inch sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622748, 622749.